Vol. 8, No. 2, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
Other MSP Journals
Counterexamples to the well posedness of the Cauchy problem for hyperbolic systems

Ferruccio Colombini and Guy Métivier

Vol. 8 (2015), No. 2, 499–511

This paper is concerned with the well-posedness of the Cauchy problem for first order symmetric hyperbolic systems in the sense of Friedrichs. The classical theory says that if the coefficients of the system and if the coefficients of the symmetrizer are Lipschitz continuous, then the Cauchy problem is well posed in L2. When the symmetrizer is log-Lipschitz or when the coefficients are analytic or quasianalytic, the Cauchy problem is well posed in C. We give counterexamples which show that these results are sharp. We discuss both the smoothness of the symmetrizer and of the coefficients.

hyperbolic systems, the Cauchy problem, nonsmooth symmetrizers, ill-posedness
Mathematical Subject Classification 2010
Primary: 35L50
Received: 20 September 2014
Accepted: 9 January 2015
Published: 10 May 2015
Ferruccio Colombini
Dipartimento di Matematica
Università di Pisa
Largo B. Pontecorvo 5
I-56127 Pisa
Guy Métivier
Institut de Mathématiques de Bordeaux, CNRS, UMR 5251
Université de Bordeaux
351 Cours de la Libération
F-33405 Talence